Thunderstorm Wind, Otero
- When
- July 24, 5:48 PM MST to 5:50 PM MST
- Where
- Otero County, 0.54 mi E of (Lhx)la Junta Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.050, -103.510
A severe storm produced a severe wind gust at the La Junta Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced a severe wind gust at the La Junta Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 5:20 PM MST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 620 PM MDT SUN JUL 24 2016 .UPDATE... Issued at 617 PM MDT Sun Jul 24 2016 Updated grids/zones to adjust POPs based on latest obs and high res data. Looks like storms struggling to stay organized over the SE Plains this eve. COuld still see some marginally svr storms through this eve, especially over the KS border counties. Wrn portions look fairly dry this eve, with only ISOLD probabilities for the higher terrain. Rose && .SHORT TERM...(This evening through Monday) Issued at 239 PM MDT Sun Jul 24 2016 Convection developing on schedule over the mountains and I-25 corridor this afternoon, with a few storms spreading eastward along the NM border as of 21z. Farther west, already hints of drier air working into wrn CO, as convection looks fairly sparse along and west of the Continental Divide. Over the eastern mountains and plains late this afternoon and this evening, expect convection coming off the mountains to congeal into another broken line as it moves east of I-25, and with CAPES in the 1000-2000 J/KG range, a couple strong/severe storms will be possible. Weakly organized MCS then shifts slowly into KS by 06z, while most mountain convection fades after sunset as best upper forcing shifts onto the plains. Suspect NAM and GFS are holding on to convection a little too long this evening and overnight, as mesoscale models shift activity quickly in to KS by 03z, with only a few -shra lingering until 06z, and will taper pops off slightly quicker than previous forecast. On Monday, upper ridge slowly pushes westward through NM, with wly flow bringing some slightly drier air into the region, especially across nrn and western portions of the state. Suspect best convective coverage will be over the east slopes of the Sangres and along the NM border, as deeper moisture holds on and low level flow stays weakly se. Far eastern plains may see very little in the way of storms as old frontal boundary will lift northward into NE CO by afternoon, keeping best moisture convergence fairly far to our north. Max temps Mon look very similar to today most locations, with readings near to slightly above seasonal averages. .LONG TERM...(Monday night through Sunday) Issued at 239 PM MDT Sun Jul 24 2016 The extended forecast remains unchanged with active weather expected to continue, with the only down day being Wednesday. Ensemble spreads are generally small with the overall pattern with differences in the fine details. Monday night through Tuesday...upper level high pressure overhead will be retrograding west into the Great Basin by Tuesday night. An upper disturbance will be transitioning across the region Monday night with showers and thunderstorms ongoing over the mountains, east into the I-25 corridor. Models are favoring the eastern mountains, east across the Raton Mesa along the New Mexico border. Expect activity to shift south and east overnight while dissipating as it moves away from the area. Locally heavy rainfall will be possible with flash flooding on burn scars a concern. As the upper high retrogrades on Tuesday, another strong disturbance will rotate south across Colorado. Initial storm development will be over the mountains, and will shift eastward across the plains during the evening hours. Abundant moisture and southeasterly low level flow should help focus activity over the eastern mountains, east into the I-25 corridor during the evening, before this activity spreads east and dissipates overnight. Locally heavy rainfall will once again be possible with flash flooding on burn scars a continued threat. Small hail and gusty outflow winds will also be possible, but lack of shear and instability should keep storms from becoming severe. Wednesday...the upper level high will take residence over the Great Basin by Wednesday. Weak energy and residual moisture caught under the upper high will likely lead to a few showers and thunderstorms over the mountains during the afternoon and evening hours. Lack of steering flow and forcing should keep coverage to a minimum and anchored to the terrain. Thursday through Sunday...the upper level high will continue to sit over the Great Basin while a broad upper trough takes shape over the Ohio Valley. This will force flow aloft northwesterly with several disturbances moving across Colorado late in the week and through the weekend. Each will bring the increased chances for showers and thunderstorms. Steering flows will allow convection to transition off the mountains and across the plains. Locally heavy rainfall will be possible under stronger storms. Outflow boundaries and fronts, which models are having a hard time with, will likely pool moisture over the plains and increase shower and thunderstorm chances. Temperatures are forecast to remain hot across the region through the extended period. While highs will be slightly cooler, they are still expected to be in the mid to upper 90s across the plains. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 239 PM MDT Sun Jul 24 2016 Scattered tsra will continue across the area from late this afternoon into the evening, with storms shifting east into KS after 03z. Will carry a VCTS mention at all taf sites until 03z-04z, and may need to include a tempo group for tsra at KPUB 21z-23z as convective line comes off the mountains. Convection then slides east across the plains this evening, with clearing skies and VFR conditions overnight. On Monday, convection again develops over the mountains beginning around 18z, with the usual drift toward all taf sites after 20z. && .PUB Watches/Warnings/Advisories... NONE. && UPDATE...ROSE SHORT TERM...PETERSEN LONG TERM...MOZLEY AVIATION...PETERSEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1134 AM MDT SUN JUL 24 2016 COZ058>089-093>099-251745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1134 AM MDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...THEN SPREAD ACROSS MOST VALLEYS AND THE EASTERN PLAINS LATE THIS AFTERNOON INTO THE EVENING. A FEW STORMS ALONG THE INTERSTATE 25 CORRIDOR AND ACROSS THE EASTERN PLAINS MAY BECOME SEVERE...WITH FREQUENT LIGHTNING...WIND GUSTS OVER 60 MPH AND HAIL UP TO GOLFBALL SIZE. STORMS MAY ALSO PRODUCE HEAVY RAINFALL WITH A THREAT OF FLASH FLOODING...ESPECIALLY OVER AREA BURN SCARS. OVER THE MOUNTAINS AND INTERIOR VALLEYS...THE PRIMARY THREATS FROM THUNDERSTORMS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL...WITH SOME SMALL HAIL ALSO POSSIBLE. THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST LATE THIS EVENING...WITH A FEW STORMS LINGERING PAST MIDNIGHT NEAR THE KANSAS BORDER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING...WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAIN. SOME OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. SLOW MOVING STRONG STORMS COULD CAUSE FLASH FLOODING CONCERNS...IF THEY OCCUR OVER URBAN AREAS OR BURN SCARS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MAJORITY OF SOUTHERN COLORADO. 10/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 217 PM MDT SUN JUL 24 2016 COZ094-099-242100- EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 217 PM MDT SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS AND WEST CENTRAL BACA COUNTIES UNTIL 300 PM MDT... AT 217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KIM...OR 41 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIM. LAT...LON 3711 10341 3729 10343 3736 10297 3709 10294 TIME...MOT...LOC 2017Z 265DEG 16KT 3721 10333 EP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 342 PM MDT SUN JUL 24 2016 COZ094-099-242230- EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 342 PM MDT SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES UNTIL 430 PM MDT... AT 342 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF KIM...OR 32 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES. LAT...LON 3720 10342 3723 10295 3700 10294 3700 10344 TIME...MOT...LOC 2142Z 272DEG 20KT 3704 10336 EP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN JUL 24 2016
COZ085-242230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
349 PM MDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...
AT 349 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRUCKTON...OR 33 MILES NORTHEAST OF PUEBLO...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRUCKTON.
LAT...LON 3854 10405 3853 10406 3856 10434 3874 10433
3875 10405
TIME...MOT...LOC 2149Z 272DEG 20KT 3865 10424
EPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 403 PM MDT SUN JUL 24 2016 COZ086>088-242245- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 403 PM MDT SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PUEBLO...NORTH CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES UNTIL 445 PM MDT... AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF WALSENBURG...OR 32 MILES SOUTH OF PUEBLO...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL PUEBLO...NORTH CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES. LAT...LON 3772 10483 3790 10481 3791 10430 3764 10432 TIME...MOT...LOC 2203Z 274DEG 19KT 3781 10473 EP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 443 PM MDT SUN JUL 24 2016 COZ086>088-242330- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 443 PM MDT SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO...NORTH CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES UNTIL 530 PM MDT... AT 443 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTH OF WALSENBURG...OR 29 MILES SOUTH OF PUEBLO...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN PUEBLO...NORTH CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3773 10479 3818 10466 3815 10421 3760 10440 TIME...MOT...LOC 2243Z 231DEG 15KT 3785 10470 SR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
635 PM MDT SUN JUL 24 2016
COZ095-250115-
WESTERN KIOWA COUNTY CO-
635 PM MDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
715 PM MDT...
AT 635 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF HASWELL...OR 39 MILES SOUTHWEST OF CHEYENNE
WELLS... MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HASWELL.
LAT...LON 3840 10280 3844 10330 3852 10329 3853 10317
3861 10317 3862 10287
TIME...MOT...LOC 0035Z 274DEG 24KT 3857 10302
SRThe Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639123.